Alert archive / Florida / Tornado Warnings in 1999
Tornado Warning 1, NWS Key West, FL
NWS Key West, FL issued this tornado warning at May 30, 1999, 12:04 PM EDT for Monroe County, Florida. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1999, 12:04 PM EDT (16:04 UTC)
- Expired
- May 30, 1999, 12:35 PM EDT
- In force
- 31 min
- Issued by
- NWS Key West, FL
- Area
- Whole counties
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 12:15 PM EDT | Tornado F0 | Key West, FL | |
| May 30, 12:15 PM EDT | Tornado F0 | Key West, FL | Waterspout dissipated quickly after moving onshore |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 4.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KEYW 301604 RRA TOREYW FLC087-301635- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KEY WEST FL 1204 PM EDT SUN MAY 30 1999 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * TORNADO WARNING FOR... WESTERN IN SOUTHERN FLORIDA...THE LOWER KEYS IN MONROE COUNTY AND ADJACENT COASTAL WATERS * UNTIL 1235 PM EDT * AT 1201 PM EDT... LAW ENFORCEMENT REPORTS DETECTED A TORNADO ON THE NORTH END OF DUVAL STREET. THIS TORNADO WAS DRIFTING WEST. GET AWAY FROM IT. A TORNADO IS ON THE GROUND! GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. APA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this tornado warning went out at May 30, 8:45 AM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 30, 8:45 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION 845 AM EDT SUN MAY 30 1999 PRESENTLY...SKIES OVER THE KEYS ARE CLOUDY WITH MOST OF THE RAIN ALONG THE LOWER KEYS JUST ABOUT DONE. TEMPERATURES ARE IN THE LOWER 80S ALONG WITH E WINDS AT 5 TO 10 MPH. OVER THE COASTAL WATERS...WINDS ARE MOSTLY E NEAR 10 KT WITH THE KBYX RADAR INDICATING ONLY ISOLATED SHOWERS AND THUNDERSTORMS OVER THE NEARBY COASTAL WATERS...HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WERE FROM 20 TO 70 MILES NORTH AND NORTHEAST OF DRY TORTUGAS. IR SATELLITE PICTURES INDICATES A DECAYING MCS WITH LOTS OF LEFT-OVER MID AND HIGH LEVEL CLOUDINESS STREAMING FROM THE SE GOM ACROSS OUR AREA. IN FACT...LOOKING AT BOTH THE IR AND WV...IT APPEARS A SHORTWAVE IS LOCATED OVER THE EXTREME SE GOM WITH LITTLE MID AND UPPER LEVEL CLOUDINESS IN ITS WAKE. OUR MORNING SOUNDING IS EXTREMELY MOIST (PRECIPITABLE WATER 2.0 INCHES) AND VERY UNSTABLE (LI -8...SI 0...CAPE 2800) ALONG WITH LIGHT AND VARIABLE STEERING WINDS. FOR THE MORNING UPDATE...I WILL MONITOR SATELLITE PICTURES...RADAR TRENDS ALONG WITH C-MANS TO DETERMINE HOW MUCH IF ANY OF AN UPDATE IS NECESSARY. PRESENTLY...I AM THINKING OF VARIABLE CLOUDINESS 20 TO 30 POP ALONG WITH LIGHTER WINDS. WE WILL SEE COME PRESS TIME. .EYW...NONE
Nearby
Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.